Is My Loved One Abusing Stimulants?

Do you have a friend or loved one who you think might be abusing stimulants? Have you noticed behavioral or emotional changes in the person that you simply cannot seem to pinpoint a cause or reason for? Stimulants, commonly prescribed for the treatment of narcolepsy, ADHD and even Parkinson’s disease are commonly abused by both the users that they are prescribed to as well as those who do not have a prescription.

If you suspect that a loved one is abusing stimulants, consider the following signs that may signify a problem:

symptoms of drug abuse

Stimulant abuse can cause people to act in ways they would not otherwise act.

  • Running out of stimulants that are prescribed before the prescription is ready to be refilled.
  • Using stimulants to cope with emotions, stress or other situations that they are not prescribed for.
  • Using stimulants to promote weight loss even though the stimulants are not prescribed for such use.
  • Using stimulants at any time when they are not prescribed or using stimulants that are prescribed for any matter other than what they are prescribed for.
  • Purchasing stimulants from others on the streets.
  • “Doctor Shopping” or seeking multiple doctors to prescribe stimulants so as not to run out of the supply.
  • Distinct changes in weight, usually extreme weight loss.
  • Malnutrition or vitamin deficiency, this can often lead to pasty or pale looking skin and other personal appearance changes.
  • Asking or talking about stimulants on a regular basis.
  • Having increased energy and sudden onsets of energy followed by period of deep sleep, fatigue and lethargy.
  • Increased respiration or sweating profusely.
  • Twitching or being shaky.
  • Acting as if they are unstoppable or untouchable, believing that they have distinct powers above others.
  • Cardiac arrest, cardiac failure or any heart problems that suddenly appear in the presence of any of the other above mentioned symptoms.
  • Changes in sexual behavior.
  • Talking very fast or increased talkativeness that suddenly takes place.
  • Dilated or unresponsive pupils that do not change when they are in well-lit areas.
  • Changes in social inhibitions and a lack of social inhibition entirely.

While according to the Center for Substance Abuse Research these are only a handful of the potential warning signs of stimulant abuse, they are some of the most easily noticed if you are on the outside looking in on a user. If you still suspect that your loved one may be abusing dangerous drugs such as Adderall, methamphetamine, or cocaine, consider seek immediate medical or professional help. Addiction to stimulants can be difficult to cope with and equally as difficult to treat, but left untreated it can lead to an array of consequences and potential problems for the user. Seeking help right away can reduce the long-term impact that this disease has on the user.